Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Projective Fraïssé limits and the pseudo-arc


Authors: Trevor Irwin and Slawomir Solecki
Journal: Trans. Amer. Math. Soc. 358 (2006), 3077-3096
MSC (2000): Primary 03C98, 54F15
DOI: https://doi.org/10.1090/S0002-9947-06-03928-6
Published electronically: February 20, 2006
MathSciNet review: 2216259
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The aim of the present work is to develop a dualization of the Fraïssé limit construction from model theory and to indicate its surprising connections with the pseudo-arc. As corollaries of general results on the dual Fraïssé limits, we obtain Mioduszewski's theorem on surjective universality of the pseudo-arc among chainable continua and a theorem on projective homogeneity of the pseudo-arc (which generalizes a result of Lewis and Smith on density of homeomorphisms of the pseudo-arc among surjective continuous maps from the pseudo-arc to itself). We also get a new characterization of the pseudo-arc via the projective homogeneity property.


References [Enhancements On Off] (What's this?)

  • 1. R H Bing, A homogeneous indecomposable plane continuum, Duke Math. J. 15 (1948), 729-742. MR 0027144 (10:261a)
  • 2. R H Bing, Concerning hereditarily indecomposable continua, Pacific J. Math. 1 (1951), 43-51. MR 0043451 (13265b)
  • 3. R H Bing, Each homogeneous nondegenerate chainable continuum is a pseudo-arc, Proc. Amer. Math. Soc. 10 (1959), 345-346. MR 0105072 (21:3818)
  • 4. R. Engelking, General Topology, Sigma Series in Pure Mathematics, 6, Heldermann Verlag, Berlin, 1989. MR 1039321 (91c:54001)
  • 5. W. Hodges, Model Theory, Encyclopedia of Mathematics and its Applications, 42, Cambridge University Press, Cambridge, 1993. MR 1221741 (94e:03002)
  • 6. G.R. Lehner, Extending homeomorphisms on the pseudo-arc, Trans. Amer. Math. Soc. 98 (1961), 369-394. MR 0120608 (22:11358)
  • 7. W. Lewis, Most maps of the pseudo-arc are homeomorphisms, Proc. Amer. Math. Soc. 91 (1984), 147-154. MR 0735582 (85g:54025)
  • 8. W. Lewis, The pseudo-arc, Bol. Soc. Mat. Mexicana (3) 5 (1999), 25-77. MR 1692467 (2000f:54029)
  • 9. J. Mioduszewski, A functional conception of snake-like continua, Fund. Math. 51 (1962/1963), 179-189. MR 0144313 (26:1859)
  • 10. E.E. Moise, A note on the pseudo-arc, Trans. Amer. Math. Soc. 67 (1949), 57-58. MR 0033023 (11:382d)
  • 11. S.B. Nadler, Jr., Continuum Theory, Monographs and Textbooks in Pure and Applied Mathematics, 158, Marcel Dekker Inc., New York, 1992. MR 1192552 (93m:54002)
  • 12. J.T. Rogers, Jr., Pseudo-circles and universal circularly chainable continua, Illinois J. Math. 14 (1970), 222-237. MR 0264622 (41:9213)
  • 13. M. Smith, Every mapping of the pseudo-arc onto itself is a near homeomorphism, Proc. Amer. Math. Soc. 91 (1984), 163-166. MR 0735585 (85i:54042)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 03C98, 54F15

Retrieve articles in all journals with MSC (2000): 03C98, 54F15


Additional Information

Trevor Irwin
Affiliation: Department of Mathematics, University of Illinois, 1409 W. Green St., Urbana, Illinois 61801
Address at time of publication: Department of Mathematics, University of Louisville, Louisville, Kentucky 40292
Email: tirwin@math.uiuc.edu

Slawomir Solecki
Affiliation: Department of Mathematics, University of Illinois, 1409 W. Green St., Urbana, Illinois 61801
Email: ssolecki@math.uiuc.edu

DOI: https://doi.org/10.1090/S0002-9947-06-03928-6
Keywords: Fra{\"\i}ss{\'e} limit, pseudo-arc
Received by editor(s): July 7, 2004
Published electronically: February 20, 2006
Additional Notes: The second author was partially supported by NSF grant DMS-0102254
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society